Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Albuquerque, NM

June 13, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 13, 2018, 2:30 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 2:30 PM MDT (20:30 UTC)
Expired
Jun 13, 2018, 4:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 223 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4254 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS55 KABQ 132030
FFWABQ
NMC007-132230-
/O.NEW.KABQ.FF.W.0014.180613T2030Z-180613T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
230 PM MDT WED JUN 13 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 430 PM MDT.

* At 228 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Ute Park. The storm producing the heavy rain is 
  moving slowly toward the east along the northern edge of the Ute 
  Park burn scar. Flash flooding is expected to begin shortly.

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron and the Cimarron
River. Areas north of Highway 64 that will be impacted include State 
Road 204, South Ponil Creek, and Turkey Creek. Areas south of 
Highway 64 that may be impacted include Webster and Cimarroncito 
Reservoirs, Vaca Pond and Deer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Ute Park fire burn 
area.

&&

LAT...LON 3649 10519 3665 10516 3658 10490 3647 10480
      3645 10488

$$

34
2 follow-up statements
704 
WGUS75 KABQ 132108
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
308 PM MDT WED JUN 13 2018

NMC007-132230-
/O.CON.KABQ.FF.W.0014.000000T0000Z-180613T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
308 PM MDT WED JUN 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 306 PM MDT, Doppler radar indicated the thunderstorm that 
produced the heavy rain on the north side of the Ute Park burn scar 
has diminished. However heavy runoff and flash flooding remains 
likely through 430 pm. Additionally, more light to moderate rain is 
possible as additional showers and thunderstorms develop to the west 
of the burn scar. 

Impacts continue for the Ute Park fire burn scar including but not 
limited to Highway 64 from Ute Park to Cimarron and the Cimarron 
River. Areas north of Highway 64 that will be impacted include State 
Road 204, South Ponil Creek, and Turkey Creek. Areas south of 
Highway 64 that may be impacted include Webster and Cimarroncito 
Reservoirs, Vaca Pond and Deer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Ute Park fire burn 
area.

&&

LAT...LON 3649 10519 3665 10516 3658 10490 3647 10480
      3645 10488

$$

34
167 
WGUS75 KABQ 132207
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
407 PM MDT WED JUN 13 2018

NMC007-132230-
/O.CON.KABQ.FF.W.0014.000000T0000Z-180613T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
407 PM MDT WED JUN 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 405 PM MDT, Doppler radar indicated a thunderstorm producing 
heavy rainfall approaching the Ute Park Fire from the west. This 
additional heavy rainfall will elevate the risk for flash flooding 
through at least 430 pm.

Impacts continue for the Ute Park fire burn scar including but not 
limited to Highway 64 from Ute Park to Cimarron and the Cimarron 
River. Areas north of Highway 64 that will be impacted include State 
Road 204, South Ponil Creek, and Turkey Creek. Areas south of 
Highway 64 that may be impacted include Webster and Cimarroncito 
Reservoirs, Vaca Pond and Deer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Ute Park fire burn 
area.

&&

LAT...LON 3649 10519 3665 10516 3658 10490 3647 10480
      3645 10488

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 12:00 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 12:00 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 PM MDT Wed Jun 13 2018

.AVIATION...
18Z TAF CYCLE
Scattered to isolated showers and thunderstorms will favor the
central mountain chain and adjacent east slope locations this
afternoon and evening, as well as the northeast plains. Isolated
cells will be possible as far west as the northwest mountains, west
central mountains and the southwest mountains. Some of this activity
will drift southeastward onto the east central plains tonight. Dry
and hybrid wet/dry microbursts are expected west of the central
mountain chain, and wetter microbursts along and east of the central
mountain chain, with erratic wind gusts up to 45 kt. A few cells
across the northeast could turn severe with large hail and wind gusts
to 50 kt. Convection will become more widespread each day through the
end of the week.

44

&&

.PREV DISCUSSION...257 AM MDT Wed Jun 13 2018...
.SYNOPSIS...
One more hot day is in store before high pressure shifts east of the
state and temperatures cool somewhat Thursday and Friday. Much cooler
temperatures are forecast to accompany the remnant moisture from what
is now category one Hurricane Bud Friday nigh and Saturday. Deep
sub- tropical moisture is forecast to combine with atmospheric lift
associated with the subtropical jet stream to produce much needed
widespread rainfall across much of the region Saturday and Saturday
night. Drier weather returns for Sunday and Monday with another round
of widespread showers and thunderstorms expected Tuesday and
Wednesday.

&&

.DISCUSSION...
This forecast summed up as 'one shot of deep Pacific moisture in the
form of category 1 Hurricane Bud's remnants Saturday and Saturday
night followed by a deep and perhaps long-lived shot of Gulf moisture
next week'. One more day of heat to contend with today before the
dome of high pressure aloft weakens/elongates and shifts east. Quite
the weather forecast fly in the ointment today, however, as outflow
from thunderstorms over west TX has progressed wwd to RGV this
morning. HRRR model suggesting a moisture gradient sets up from
Socorro County newd to northeast highlands and plains today,
resulting in at least isolated convection. Expanded slight chance
pops to include much of Socorro County this afternoon. These storms
will be more on the dry side but could put down a few hundredths of
an inch. A few of the storms east of the central mountain chain may
become strong to possibly severe given forecast CAPE and shear
profiles.

Models remain on board with weakening and elongating the upper high
currently overhead tonight and Thursday. Both the NAM12 and GFS have
shifted the area of convection sewd somewhat Thursday
afternoon/evening to encompass the northwest two thirds of the state.
NAM12 is not too excited about the potential for showers and
thunderstorms Thursday afternoon compared with the GFS but it has
trended slightly wetter. Dewpoint temperature progs stay in the 40s
and low 50s from the RGV ewd Thursday so most storm should be wet.
Dry storm potential continues over the northwest third and especially
west of the divide.

Surface pressure start to fall over CO Friday, resulting in
strengthening south and southeast winds all areas. Locations west of
the central mountain chain stand a shot of isolated showers and
thunderstorms Friday afternoon, increasing from the southwest during
the evening hours and overnight as Bud's copious low-level moisture
starts to combine with large-scale lift associated with a lower
latitude upper-level trough and associated sub-tropical jet. Models
remain consistent with bringing widespread moderate to heavy
precipitation across much of NM Saturday into Saturday night. As of
this writing, the southwest and west- central mountains stand the
best shot at the heaviest rainfall amounts (1"-3") between Friday
night and Saturday night. 1"-2.5" amounts are possible along the
central mountain chain with 0.50"-1.50" possible in valley locations
near and west of the central mountain chain. As of right now, the
eastern plains stand the least chance for rain amounts above 0.50".
Again, recent burn scars are extraordinarily susceptible to heavy
rainfall rates and flash flooding or debris flows are looking likely
for the Buzzard Fire, Bluewater/Diener Canyon scars and are possible
for the Ute Park Fire.

Models agree that Sunday and Monday dry out before another, perhaps
long-lived Gulf moisture surge gets widespread showers and
thunderstorms going Tuesday/Wednesday and perhaps beyond if the
ECMWF is right.

33

&&

.FIRE WEATHER...
Thunderstorms over far northeastern NM and west TX last evening and
early this morning have sent an outflow boundary and east southeast
wind to much of the eastern half of the forecast area. However,
dewpoints do not seem to be responding upward all that much. This
could introduce some challenges to the precipitation forecast today
as the leading edge of this boundary will likely be a focal point
for shower/storm development with its surface convergence. The
placement of the boundary and how much moisture is drawn in behind
(east) of it will also likely trip up the minimum RH forecast too.
Any storms that form along or west of the central mountain chain
will tend to be drier with little wetting precipitation and an
increased dry lightning threat. High temperatures will cool by a
couple to a few degrees today, mostly in the eastern half of NM,
while lowest RH readings remain west of the Rio Grande. High Haines
indices will also be prevalent over the western, central, and
northeastern zones today.

A subtle, but steady moisture increase is expected into Thursday
with another axis of surface convergence likely shaping up on the
leading edge of the deeper moisture push. This would likely initiate
storms on a southwest-northeast line across the forecast area, but a
mix of dry storms will still be possible. High temperatures will run
a couple degrees cooler on Thursday, near to just slightly above
average.

The moisture will increase into Friday, and more-so into Saturday as
the pattern becomes highly favorable for increased wetting rainfall.
To set this stage, an upper low will move over the Great Basin, a
preceding short wave trough, and the remnants of hurricane Bud will
all align to bring a deep plume of moisture into NM, especially on
Saturday. In addition to the significant increase in showers and
thunderstorms, temperatures will cool a few degrees more, running
several degrees above normal in western and central zones. Scattered
to widespread areas of wetting rain should preclude critical fire
weather conditions with a minimized threat for dry lightning.

A short-lived drying trend will follow into Sunday, but another
substantial increase in moisture will be possible thereafter into
next week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 13, 2:59 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
259 AM MDT Wed Jun 13 2018

NMZ501>540-141130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
259 AM MDT Wed Jun 13 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over far northeast
New Mexico this afternoon and evening, where large hail and damaging
winds are possible. Elsewhere, isolated thunderstorms are possible
from the southwest mountains northeast through Socorro County to the
central highlands and southern Sangre de Cristo mountains. Some of
these storms will be dry with gusty outflow winds and little
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Deep sub-tropical moisture from what is now Category 1 Hurricane Bud
will increase chances for daily rounds of afternoon thunderstorms
beginning Friday night and persisting through Saturday night. Main
hazards from numerous showers and thunderstorms will be frequent
lightning, strong and gusty winds, heavy downpours and flash
flooding. Recent burned areas, especially the Buzzard Fire and the
Bluewater/Diener Canyon scars will be especially susceptible to
flash floods and debris flows late Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Jun 13, 1:50 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT WED JUN 13 2018

NMZ513-515-527-132015-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson
Mesa-Northern Sangre de Cristos above 9500 feet/Red River-
150 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAOS AND
NORTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Amalia, or 28 miles northeast of Questa, moving south
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Vermejo Park.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3699 10502 3689 10491 3677 10522 3699 10530
      3700 10527
TIME...MOT...LOC 1949Z 340DEG 7KT 3695 10517

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:19 PM MDTSpecial Weather StatementABQUnion26 min
Jun 12, 7:07 PM MDTSpecial Weather StatementABQUnion23 min
Jun 13, 1:50 PM MDTSpecial Weather StatementABQColfax25 min
Jun 13, 2:53 PM MDTSpecial Weather StatementABQColfax37 min
Jun 13, 2:59 PM MDTSevere Thunderstorm WarningABQColfax18 min
Jun 13, 3:26 PM MDTSpecial Weather StatementABQSocorro34 min
Jun 13, 3:56 PM MDTSpecial Weather StatementABQMora19 min
Jun 13, 4:03 PM MDTSevere Thunderstorm WarningABQColfax, Mora, Taos27 min
Jun 13, 4:32 PM MDTFlash Flood WarningABQColfax118 min
Jun 13, 4:35 PM MDTSpecial Weather StatementABQLos Alamos25 min
Jun 13, 4:37 PM MDTSevere Thunderstorm WarningABQColfax, Mora38 min
Jun 13, 4:51 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe84 min
Jun 13, 5:00 PM MDTSpecial Weather StatementABQTorrance15 min
Jun 13, 5:31 PM MDTSpecial Weather StatementABQColfax29 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.